Depression, Libido and You

I am a young wife and mother who struggles with Dysthymia – or chronic low grade depression.  I’m currently taking Zoloft, which strongly inhibits my ability to orgasm and causes low libido.  I was raised in a Christian household, waited until I was married to have sex, and now that I am free to enjoy sex, my medication makes it near impossible.  Have any of you ever dealt with something like this?  Is there something I could use that would help me combat the effects of the medicine?

Please keep in mind that I am not a physician, but I am going to talk on my own personal experience on this subject.  I am also referencing information on mayoclinic.com to help with this article as well.

Depression is real.  I would not have believed 5 years ago that I would be taking antidepressant medication, but here I am.   It all started in me with tiredness all the time.  I could sleep for extremely long periods of time during the day if I had the time.  At night, I never feel like 8 hours is enough sleep.  I always wake up still exhausted.  I get home, and my kids want my time and attention…. I just don’t care to do it.  My husband sends me texts during the day making me feel loved and desired . I know I should feel something back, and sometimes I do, but sometimes I don’t…it’s nothing he’s done or not done, but like I said earlier, I feel like I have lost my sense of feeling…  I start trying to cut back on caffeine…that is so hard on me.  This Southern Belle loves her sweet tea, and lots of it, so when I am at home, I make decaf sweet tea to meet my need for tea.   I boosted my vitamin C, my B complex vitamins, my calcium (well, I am premenopausal, so I need more calcium anyway) and I increased my iron, too.   I have been anemic in the past.  Still, no remedy for it, so I visited with my doctor about the tiredness.   She tells me that I sound depressed.  No, no, no, I can’t be depressed.  But you know what…. I am.   I am at a point in my life where some days I could care less about what is going on.   If I could stay in bed in my PJ’s all day, I would, but I MAKE myself get up for the sake of my family.   I MAKE myself not take naps sometimes so my kids won’t think that their mom is narcoleptic.  (Yes, they have used that word…)  I feel panicky at times, and I have never felt that way before.   The news…gosh, I just don’t listen to it or read it or watch it on tv….it depresses me and makes me anxious.   I read emails for people the wrong way and I get highly apprehensive and irritable and anxious.  Conflict … ha ha…it sends me off the edge.  I hate conflict.  My doctor knows all about the libido problems I have, so to help with the depression, she prescribes me Wellbutrin.

There are different classifications of antidepressants.   There are selective serotonin reuptake inhibitors (SSRI’s)tricyclic antidepressants, monoamine oxidase inhibitor (MAOI) and norepinephrine and dopamine reuptake inhibitors.

SSRI’s are medications like Lexapro, Celexa, Paxil, Zoloft and Prozac.   These medications are designed to allow the neurotransmitter serotonin to be utilized more effectively.  Serotonin is used to help metabolize stress hormones.  If you click on the link for the SSRI’s, you can read more information about the medications and side effects.  Tricyclic antidepressants are medications like Adapin,  Sinequin, & Norpramin.  They were originally used to combat depression but have been replaced in recent times with SSRI’s.   Other antidepressants have fewer side effects than the tricyclic drugs.  TCA’s inhibit the reabsorption of serotonin and norepinephrine by brain cells.  You can find out more about TCA’s by clicking the link.  Monoamine oxidase inhibitors (Nardil, Parnate, Marplan, Emsam) relieve depression by preventing the enzyme monoamine oxidase from metabolizing the neurotransmitters norepinephrine , serotonin and dopamine  in the brain.  You can learn more about MOIA’s by clicking the link.  Norepinephrine and dopamine reuptake inhibitors (Bupropion/Wellbutrin) increase the levels of both norepinephrine and dopamine by inhibiting their reabsorption (reuptake) into cells.  It’s thought that these increased levels help enhance neurotransmission — the sending of nerve impulses — and thereby improve and elevate mood.  More info on NDRI’s are at the link provided.

The side effects of these different types of drugs are somewhat overwhelming.   In the case of the reader above’s question, what can she do to combat the effects of the medication?   The best thing I can do is recommend that you take your problems with your symptoms back to your doctor and ask what your options are.  Can your dosage be changed?   Would Wellbutrin (or another type of antidepressant) work as well as Zoloft for you?  Can I occasionally take a “one day” holiday from my medication?   Is there another medication or herb I can take safely with my antidepressant that will help boost my libido?    The only person who can truly help is your physician.  Make an appointment to talk to him/her about it.

Now there are some alternatives to antidepressant drugs.   Ask your doctor if it is safe to take you off your antidepressant and try St. John’s Wort (an herb) to see if that would help you.  Do your research on herbs and make sure the ones you buy are good quality herbal supplements, not just the cheapest one at the counter.   I ask questions at our local Whole Foods markets about herbs and get their herbal specialists to point out ones that would be best for me to use.

I also found a few articles of interest for you from Mayo Clinic:

Depression in Women

Selecting the Right Antidepressant

Tips to Cope with Side Effects

I want to add one more thing to this.  My husband has been so very supportive of me in all of this. I was reminded tonight of the song he and I danced to at our wedding reception “I Will Be Here” by Steven Curtis Chapman.  Through all we’ve been through in our 15 years of marriage, he is still here, he still will be here no matter what.  He’s my biggest hero and my staunchest supporter.  Don’t count your spouse out to help and encourage you if hard times.  Remember your vows said in for better or worse, sickness and in health, for richer or for poorer until death do us part.   Your husband will be there for you, too.

I hope this helps.  Please feel free to post your experiences with antidepressants and libido.  Anything that you have done to overcome the side effects of your antidepressants will help other women out there with the same problems.    As for me, I think it is time to get my Wellbutrin evaluated.  It was working for me for awhile, but lately I have been more stressed at work and with things happening in life in general, so it may be time to up my dose if my doctor deems it necessary.  I will keep you posted!

  • Click here
  • November 2010
    S M T W T F S
    « Oct   Dec »
     123456
    78910111213
    14151617181920
    21222324252627
    282930  
  • Archives